Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 196, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 24, 2002, 12:17 AM CDT for Major County, Oklahoma. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2002, 12:17 AM CDT (05:17 UTC)
- Expired
- May 24, 2002, 1:15 AM CDT
- In force
- 58 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Major County, OK
The radar
The Vance AFB radar (KVNX), 54 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1397 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 11.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 240517 SVROKC OKC093-240615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1217 AM CDT FRI MAY 24 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MAJOR COUNTY IN NORTHWEST OKLAHOMA * UNTIL 115 AM CDT * AT 1217 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 10 MILES WEST OF FAIRVIEW...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE AMES...CLEO SPRINGS...FAIRVIEW... ISABELLA...MENO...ORIENTA AND RINGWOOD HAIL UP TO THE SIZE OF QUARTERS AND 60 MPH WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3639 9864 3617 9869 3618 9809 3646 9811 JAMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:51 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 23, 9:51 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 951 PM CDT THU MAY 23 2002 THUNDERSTORMS ARE BEGINNING TO FORM EAST OF THE THUNDERSTORM COMPLEX IN THE TEXAS PANHANDLE. THIS DEVELOPMENT CONINCIDES WITH STRENGTHENING LOW LEVEL JET INTO REGION OF WEAK FRONT/TROUGH OVER NORTHERN OKLAHOMA/SOUTHERN KANSAS WHERE AIRMASS INSTABILITY HAS ALREADY RECOVERED. HOWEVER FARTHER EAST TOWARD INTERSTATE 35...BELIEVE SEVERAL HOURS ARE NEEDED TO ALLOW AIRMASS INSTABILITY TO RECOVER. EXPECT TSRA OVER THE TEXAS PANHANDLE/NW OKLAHOMA TO EXPAND EASTWARD AS THE NIGHT PROGRESSES AFFECTING THE NORTHERN HALF OF OKLAHOMA. RADAR TRENDS OVER THE TEXAS PANHANDLE AND RECENTLY WITH CELLS OVER CUSTER COUNTY OKLAHOMA HAVE SHOWN PERSISTENT BACKBUILDING CHARACTERSTICS WITH A HIGH LIKLIHOOD OF HEAVY RAIN. WILL CONSIDER THE POSSIBILITY OF A FLASH FLOOD WATCH IN THE NEXT 1 TO 2 HOURS DESPITE THE RECENT PERIOD OF DRY WEATHER. JAMES ----------- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 300 PM CDT THU MAY 23 2002 ACTIVE NEXT 48 TO 72 HRS AS COLD FRONT SLOWLY SAGS SOUTH ACROSS AREA WITH MULTIPLE DISTURBANCES MOVING ACROSS IN W/SW FLOW. HAVE SEEN QUITE A BIT OF ELEVATED CONVECTION TODAY AND THIS WILL LIKELY CONT INTO EVENING HOURS AS SOME WAA CONT AT AROUND 700MB ABOVE CAPPING INVERSION. SHOULD SEE ACTIVITY REORGANIZE CLOSER TO FRONT ACROSS SOUTHERN KANSAS/NORTHERN OKLAHOMA THIS EVENING AND WILL LIKELY SEE LARGE COMPLEX DEVELOP AND MOVE EAST. WILL CONT WITH FAIRLY TIGHT GRADIENT OF POPS FROM NORTH TO SOUTH TONIGHT. AS ANOTHER SHORTWAVE MAKES ITS WAY ACROSS KS ON FRI FRONT SHOULD MOVE FARTHER SOUTH. THIS FRONTAL POSITION ALONG WITH LEFT OVER BOUNDARIES FROM TONIGHTS CONVECTION WILL PUT THE BETTER CHANCES OF RAIN INTO BODY OF OKLAHOMA AS POSSIBILITY EXIST FOR ANOTHER COMPLEX OF STORMS TO DEVELOP ALONG FRONT FRI AFTN AND EVENING. DEPENDING ON WHAT HAPPENS LATER THIS EVENING...THIS COULD BE A BETTER TIMEFRAME FOR SEVERE ACTIVITY. THIS FRONT WILL CONT TO ACT AS FOCUS FOR SHWRS/TSTMS OVER WEEKEND AS IT CONT TO MOVE EVER SO SLOWLY SOUTH...BETTER CHANCES WILL EXIST ACROSS SRN OK AND N TX BY SAT. BY MONDAY WE GET ANOTHER DRY LINE ESTABLISHED ACROSS W TX AS THIS FRONT WILL NOT SWEEP OUT THE MOISTURE LIKE THE LAST FEW FRONTS HAVE DONE. WILL GO AHEAD AND PUT SOME LOW POPS ACROSS ENTIRE AREA FOR MONDAY AND WILL KEEP THESE GOING THROUGHOUT THE REMAINDER OF THE EXTENDED. FCSTID = 30 OKC 63 78 60 73 / 40 30 60 30 HBR 63 80 57 75 / 40 30 60 30 SPS 65 83 64 78 / 30 20 50 40 GAG 59 76 47 74 / 60 40 40 20 PNC 61 74 55 73 / 80 60 60 20 DUA 61 74 55 73 / 80 60 60 20 .OUN... OK...NONE TX...NONE
In the hours before
Local storm report, May 23, 11:29 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1129 PM CDT THU MAY 23 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1033 PM 7 S ARNETT OK 1.75 INCH HAIL
05/23/02 ELLIS SPOTTER REPORT
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:14 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 46 min |
| May 23, 10:01 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 59 min |
| May 23, 10:25 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 50 min |
| May 23, 11:02 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Woodward | 58 min |
| May 24, 1:23 AM CDT | Severe Thunderstorm Warning | OUN | Ellis | 67 min |
| May 24, 2:32 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 58 min |
| May 24, 1:18 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 42 min |
| May 24, 4:02 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 43 min |
| May 24, 4:24 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 51 min |
| May 24, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 45 min |
| May 24, 4:51 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 39 min |
| May 24, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 46 min |
| May 24, 5:26 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 34 min |
| May 24, 5:31 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 44 min |
| May 24, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 45 min |
| May 24, 5:56 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 49 min |
| May 24, 5:58 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 47 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Major | 40 min |
| May 24, 6:16 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 44 min |
| May 24, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay | 61 min |
| May 24, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Major, Woods | 48 min |
| May 24, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 42 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.